Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


osteoporosis vs osteonecrosis
Jan 2, 2009

I am a 36 yo woman, have been hiv + for last 13 years, on haart for 5 yrs. I have had bone problems since child 8 years old. I would get bone tumours if I banged myself hard, mainly knees & feet. The tumours had to be surgically removed. 8 years ago, I fell, broke my ankle in 3 places and the Tibia in my rt leg. Recently have had acj joint removed in shoulder due to osteoarthritis and also had ac decompression. Recently I am having terrible pain in my hips more on left side than right. I told my GP about it and he has referred me to HIV DR but I am nervous to see him. After doing some internet research I have bdeduced the possibility of either osteonecrosis or osteoporosis. The former thankfully is rarer.

My question is, how can you differentiate between the 2 and what is the chance of a wrong diagnosis of one rather than the other as treatments can be very different. Thank you

Response from Dr. Henry

Osteonecrosis is a more acute serious process often involving the hipe joints (often termed aseptic necrosis of the hip) which appears to be somewhat more common in HIV persons with a vareity of contributing factors (both HIV-related and non-HIV related). Osteopenia is often a more diffuse loss of calcium/bone strength (if more severe termed osteoporosis). That process usually is a chronic process and is common in aging and more common in HIV+ persons of both sexes. Exercise, Ca and vitamin D, and phosphonates often are used to stabilize and reverse that process. X-rays and DEXA scans as well as history and physical examination can generally distinguish between osteonecrosis and osteoporosis. KH



Previous
Ester-C vitamin supplement
Next
Staying healthy on PEP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement